When you’re in pain what do you reach for, Tylenol or Advil?
What about fever or body aches from the flu?
How if your precious baby is teething or gets an earache, which do you give?
Is Advil really a problem for Coronavirus?
These are questions that you might be asking yourself today, and I’m going to help you. There are some primary differences between these two medications, both blockbusters sold worldwide under various brand names. The ingredients themselves are included in thousands of multi-tasking formulas for cough/cold and sleep.
If you read labels, you’ll see the generic names as follows:
—–> Tylenol = Acetaminophen or in Europe “paracetamol”
—–> Advil, Motrin = Ibuprofen
Both of these meds will begin to relieve pain within 30 to 40 minutes, and should last for 2 to 4 hours for most of you. You can take them with food, in fact I recommend it. In a nutshell, being very very general, I’d say that Acetaminophen is more harmful to your liver, and better on your gut in terms of a GI bleed. And ibuprofen has more potential negative effects on the gut because it has been associated with GI bleeds as well as cardiovascular and circulation problems, serious ones at time… but it’s pretty easy on your liver. Now, I’ll break down the symptoms you might be having today to help you choose what’s right for you or a loved on. Of course, please ask your doctor what’s right for you, this is just an opinion column. I couldn’t possibly know what every one of you needs for every situation. Here goes:
You can use either one unless you’re giving it to a baby less than 6 months old. Babies less than 6 months old should be given acetaminophen (Tylenol).
Pain or Body Aches.
I’d choose ibuprofen because it directly reduces some pain-causing cytokines, whereas acetaminophen impacts the way you feel pain, essentially ‘numbing’ you to the sensation. No one is 100 percent sure how it works, we just have clues. We know it works though. If you have severe pain, it’s sometimes recommended to alternate between ibuprofen and acetaminophen every few hours. Back pain and osteoarthritis responds better to ibuprofen according to the British Medical Journal.
If you are normally a wine drinker at dinner, or you drink alcohol stay, away from acetaminophen (paracetamol) because it could exacerbate the liver harm that was caused by the alcohol. Ibuprofen is a ‘drug mugger’ of folate, whereas acetaminophen is a drug mugger of glutathione.
FOLATE- If you run out of folate, you could develop high homocysteine (increases risk of heart disease), cervical dysplasia, depression, chronic diarrhea, grey hair and mouth sores. Folate is needed for methylation, and taking “folic acid” doesn’t help. Here’s why you need natural folate supplements/foods – read my article, Methylation Problems Lead to 100s of Diseases.
GLUTATHIONE- If you run low on glutathione from using too much acetaminophen over months then you may experience general fatigue, pain and liver problems. The nutrient depletion takes time, it doesn’t happen overnight, or during the 2 weeks you’re treating yourself for the flu, so don’t be afraid to take care of yourself. You don’t run out of the nutrients with normal dosages, taken properly for a short-term. Don’t live in pain because you are worried about this, just keep it in mind and maybe supplement with a high-quality form of N.A.C. which produces glutathione intracellularly for you.
There is also a specific probiotic strain that boosts glutathione, and you can read my other article, Glutathione-Boosing Probiotic Available in the US.
Many people like to supplement with what the drug mugger stole. By that I am referring to my book, Drug Muggers: Which Medications are Robbing Your Body of Essential Nutrients, and How to Restore Them.
You may be concerned about addiction, so let me reassure you, both medications are completely safe in this regard and neither one has the ability to lead to physical dependence.
PMS or cramps
PMS as in Pre-menstrual Syndrome- definitely ibuprofen for this, it is a stronger anti-inflammatory and it will relieve the pain much faster. Just FYI, a combination of B complex and magnesium may help mood swings, water retention, tearfulness and cramps.
Do you take blood thinners (warfarin) or any other type of anticoagulant medication? You’re better off with acetaminophen in this case since ibuprofen appears to further thin the blood (slightly). It’s not a bad side effect, it’s just that the combination of blood thinning agents will be additive, and could pose a problem so don’t do it. What about heart disease or hypertension? You’re probably better off with acetaminophen if you have a fever, or lower dosages of the ibuprofen like 200mg (ie NOT the prescription doses of 600 or 800mg/dose).
A recent STUDY suggests taking acetaminophen affects your ability to empathize with someone else during their own physical or emotional pain. In other words, they call it a “social analgesic” in the study linked above. It may make you care a tad bit less about other people’s problems (or world problems) but whether that’s true for everyone who takes it is up for debate. I’ve never noticed anything remotely close to a lack of empathy, in fact, my disposition would benefit if I could disconnect a bit more. I tend to feel more and care more than is good for me.
Does Ibuprofen blunt your emotional reactions too? While no study never tested ibuprofen, in my humble opinion, it could. It certainly has the potential I feel, I mean think about it this way, whenever you reduce your own ability to feel pain, it’s certainly harder to feel pain for another because you’re feeling so good. I’ve seen this over and over with people in my life. They are flying high in their own life, oblivious to other people’s sadness or the burdens on their heart, and only until they themselves experience some kind of a crisis or a low, do they begin to ask relatives and friends, “How are you? I mean how ARE you really?”
It’s like suddenly they get it. So the same with pain, if they aren’t feeling it, they probably can’t relate to any one else’s pain either. This can be the topic of another article, for now my job is pretty much done. I wanted you to know the difference between two phenomenal pain relievers that are sold worldwide.
Is Ibuprofen Bad if you have Coronavirus (COVID-19) Symptoms
No, it is not, that was a false rumor that was propagated from France, and there is really no scientific basis to it. When pushed against the wall, it was basically stated that there were “four young adults” who fared out poorly when they were sick with COVID-19, and they had been on ibuprofen. There is so much information online today, please be careful to what degree you consume it and believe it! If it were me, I’d take the ibuprofen if I had body aches without batting an eye. It is perfect for tamping down cytokines, and it is useful for body aches, pains, chest pain and even fever. But if fever is your predominant symptom, and it’s high (for example, above 102) I would definitely take the acetaminophen over the ibuprofen because the former is better at reducing fever. Some people alternate.
There really isn’t a good argument against ibuprofen, one theory is that it up-regulates ACE 2 receptors, which is one binding site for the coronavirus, but many things do, and that isn’t a trade out for the benefits of the drug. And moreover, there are bazillions of binding sites in the body which tells us nothing, and has no impact on the replication of the virus, or its metastasis in the body.
But in my opinion, and this is just my professional opinion as a pharmacist, I’d say do not be afraid of ibuprofen, it is important to one’s comfort and healing and most of all, the rumors about it were not substantiated in science. In fact, in France, they’ve been *against* ibuprofen for a number of years and this was one more assault. I think both medications could play a role in the symptoms of the flu, or mild cases of COVID-19.
In summary, if you have a GI bleed, use the acetaminophen. If you have a good gut, but a compromised liver, then lean to the ibuprofen. I’m saying this based on their side effect profile. Hope this helps. Please share me.
CLICK LIKE to FOLLOW Suzy Cohen – Get Important Health Tips
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.